Alert archive / Georgia / Flash Flood Watches in 2020
Flash Flood Watch 9, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood watch at Apr 12, 2020, 3:36 AM EDT for 16 counties in Georgia. It took effect at Apr 12, 2020, 5:00 PM EDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 3:36 AM EDT (07:36 UTC)
- In effect from
- Apr 12, 2020, 5:00 PM EDT
- Expired
- Apr 13, 2020, 7:56 AM EDT
- In force
- 15 hr
- Issued by
- NWS Atlanta, GA
- Flood severity
- None
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2993 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552 WGUS62 KFFC 120736 FFAFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Peachtree City GA 336 AM EDT Sun Apr 12 2020 GAZ001>009-011>016-019-121545- /O.NEW.KFFC.FF.A.0009.200412T2100Z-200413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd- Including the cities of Calhoun, Dahlonega, Cleveland, and Rome 336 AM EDT Sun Apr 12 2020 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING... The National Weather Service in Peachtree City has issued a * Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin... Gilmer...Lumpkin...Pickens and Union. In northeast Georgia... Towns and White. In northwest Georgia...Catoosa...Chattooga... Dade...Floyd...Gordon...Murray...Walker and Whitfield. * From this afternoon through Monday morning * Periods of showers and thunderstorms are expected this afternoon through early Monday morning. Rain will be moderate to heavy at times with localized flooding possible. Rainfall totals of 2 to 4 inches are possible. Runoff from this rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
929 WGUS62 KFFC 121454 FFAFFC Flood Watch National Weather Service Peachtree City GA 1054 AM EDT Sun Apr 12 2020 GAZ001>009-011>016-019-131200- /O.CON.KFFC.FF.A.0009.200412T2100Z-200413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd- Including the cities of Calhoun, Dahlonega, Cleveland, and Rome 1054 AM EDT Sun Apr 12 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH 8 AM EDT MONDAY MORNING... The Flash Flood Watch continues for * Portions of north Georgia...along and north of a Rome to Calhoun to Dawsonville to Cleveland line. * From 5 PM EDT this afternoon through 8 AM EDT Monday morning. * Periods of showers and thunderstorms are expected through early Monday morning. Rain will be moderate to heavy at times with localized flooding possible. Rainfall totals of 2 to 4 inches are possible. Runoff from this rain will lead to a threat of flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
261 WGUS62 KFFC 130756 FFAFFC Flood Watch National Weather Service Peachtree City GA 356 AM EDT Mon Apr 13 2020 GAZ001>009-011>016-019-131200- /O.CON.KFFC.FF.A.0009.000000T0000Z-200413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd- Including the cities of Calhoun, Dahlonega, Cleveland, and Rome 356 AM EDT Mon Apr 13 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... The Flash Flood Watch continues for * Portions of north central Georgia...northeast Georgia and northwest Georgia...including the following areas...in north central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens and Union. In northeast Georgia...Towns and White. In northwest Georgia...Catoosa...Chattooga...Dade...Floyd... Gordon...Murray...Walker and Whitfield. * Until 8 AM EDT this morning * Most of the heavier showers and thunderstorms have moved out of the area, however, runoff from the heavy rainfall overnight rain will keep many creeks and rivers rising rapidly through the early morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
610 WGUS62 KFFC 131156 FFAFFC Flood Watch National Weather Service Peachtree City GA 756 AM EDT Mon Apr 13 2020 GAZ001>009-011>016-019-131300- /O.CAN.KFFC.FF.A.0009.000000T0000Z-200413T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd- Including the cities of Calhoun, Dahlonega, Cleveland, and Rome 756 AM EDT Mon Apr 13 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Georgia... northeast Georgia and northwest Georgia has been cancelled. However, due to recent heavy rainfall, several rivers, creeks, and streams are in flood stage or near bankfull, which will continue through mid-week. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Apr 12, 2:00 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 12, 2:00 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED for Aviation National Weather Service Peachtree City GA 200 AM EDT Sun Apr 12 2020 .UPDATE... Going forecast looks good. Tweaked PoP and Wx (TSRA) timing for Sunday night, lowered PoPs on back side of final line of convection. Added Severe attribute to Wx grids for Sunday night. Potential for tornado outbreak still exists and while parameters are highly supportive for supercells and broken QLCS with tornadoes, forecast values are lower than with other historic events in Georgia, such as 4/27/11. Wouldn't be surprised if we see isolated supercells in the afternoon over north GA in the warm advection band. Some hires models also indicating CAPE and shear parameters ahead of main line of convection could weaken as they move into NW/WC GA around midnight-ish which would be great for us. To the west, extremely high values in MS and northern AL. Mean HREF STP now progged over 15 now, though so even with lowered values, storms here will still be very dangerous. Likely issuing Wind Advisory for much of the are Sunday night later this evening. Will let mid shift work out Flash Flood Watch as needed. SNELSON && .PREV DISCUSSION... /Issued 449 PM EDT Sat Apr 11 2020/ SHORT TERM /Tonight through Sunday Night/... High pressure and northwesterly upper level flow over the southeastern CONUS is contributing to a dry and cool airmass over north and central Georgia as the short term period begins. Sunny and seasonal conditions are anticipated through the remainder of the day as a result. The combination of dry 10-hour fuels and low relative humidity values between 20 and 25 percent have warranted a Fire Danger Statement across the forecast area through the remainder of the afternoon today, which will remain in effect until 8 PM. A transition in the pattern is ongoing, with the surface high pressure translating eastward towards the Atlantic coast. As the high continues to move east, strong southerly flow will develop over the southeastern CONUS, which will lead to the advection of deep moisture into the forecast area during the overnight period and through the day on Sunday. Steadily increasing cloud cover is expected this evening and into the overnight hours. On Sunday, a strong upper level shortwave will quickly move eastward from the southern High Plains, reaching the Mississippi Valley by the early evening before accelerating northeastward towards the Ohio Valley Sunday night and into Monday morning. Associated with this upper level trough will be a broad surface low just ahead of the trough, which will also move into the Mississippi Valley by early evening and quickly push northeastward towards the Great Lakes region overnight. Chances for showers and isolated thunderstorms will quickly increase during the early morning hours on Sunday ahead of the approaching system, with some precipitation likely before sunrise on Sunday. As the trough enters the Mississippi Valley, it will become negatively tilted, leading to rapid intensification of the surface low as the system moves northeastward. A warm front extending from the surface low retreats northward across the region on Sunday afternoon, and strong warm and moist flow will set up at 850 mb. At the upper levels a jet exit region positioned over this warm sector will promote strong diffluence aloft and allow for an area of broad lift over the forecast area Saturday afternoon and into the overnight. With surface high pressure positioned over the east Atlantic, it is also likely to see a surface wedge develop over the northeast Georgia and along the Appalachians. A significant weather outbreak is expected later in the day and through Monday morning, with discrete supercellular storms anticipated during the afternoon and evening, followed by a QLCS mode during the overnight hours ahead of the cold front extending southward from the deepening low, which is expected to enter northwest Georgia after midnight and exit the area to the southeast by mid-morning on Monday. All rounds of thunderstorms are capable of producing severe weather. As moisture and instability continue to increase over the region, continued strong southerly Gulf flow ahead of the approaching low will contribute to dewpoints in the mid to upper 60s and precipitable water values ranging from 1.5 to 1.75 inches across the forecast area. This will allow for destabilization across the area. Instability values will be fairly moderate, generally between 800-1200 J/kg. However, with strengthening mid and upper level dynamics, wind profiles indicate a strongly sheared environment, including both speed and directional shear, with 0-1 km shear values of 45-55 kts and effective deep layer bulk shear values of 75-85 kts. 0-1 km helicity values are also anticipated to be between 450-600 m2/s2 during the evening and overnight hours. As a combination of these factors, there remains an Enhanced Risk for severe weather across the north and central Georgia. Any severe thunderstorms that occur will be capable of producing tornadoes and strong, damaging wind gusts. With the potential for long-lived discrete cells, the threat certainly exists for particularly strong, long-track tornadoes to impact the forecast area. A secondary threat associated with severe thunderstorms will be large hail, mainly favored over western Georgia. However, with only moderate instability, the hail threat is not as pronounced as the threat for tornadoes and damaging winds. Persistent and heavy rainfall is also anticipated with this system, particularly across north Georgia, with forecast rainfall totals ranging from 1 to 1.5 inches along and south of the I-85 corridor, and from 2 to 3 inches north of the I-85 corridor. Some locally heavier amounts are also possible in the higher elevations of northeast Georgia and also where stronger convection is able to develop. The aforementioned wedge boundary will provide an additional focus for lift during the daytime on Saturday as warm and moist air continues to spread over the region in association with the warm front. The boundary of the wedge will also need to be monitored for flooding potential, especially in the event that discrete cells move parallel to the boundary and create a training effect. A Flash Flood Watch has not yet been issued, but may be needed in ensuing forecast updates. King LONG TERM /Monday through Saturday/... While main focus is clearly with the severe weather in the short term, the long term looks rather uneventful and models still have the next greater chance of precip Tuesday night into Wednesday as some greater moisture phases with an upper disturbance. Have continued some slight thunder mention for parts of central GA. Otherwise little change made to forecast and refreshed with latest blend. Baker && .AVIATION... 06Z Update... VFR conditions expected through 15Z when SHRA arrives and ceilings go down quickly to IFR. Vsbys also could go quite low with somewhat cool temps in place prior to rain. Chances for TSRA not high enough to mention until 22Z then more widespread after 02Z with peak as main line moves thru 06-09Z at KATL. SE sfc winds will increase to 14-17kts with gusts to 26kts after 00Z Mon. //ATL Confidence...06Z Update... Medium confidence on TSRA timing and coverage. Medium to high confidence on all other elements. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 49 71 64 79 / 20 90 100 20 Atlanta 51 72 63 76 / 20 80 100 10 Blairsville 46 64 56 70 / 20 100 100 10 Cartersville 50 71 61 75 / 20 90 100 5 Columbus 54 81 67 83 / 10 60 100 10 Gainesville 48 67 60 75 / 20 90 100 20 Macon 53 79 67 83 / 10 60 100 30 Rome 50 71 61 73 / 20 90 100 5 Peachtree City 51 74 64 79 / 20 70 100 10 Vidalia 57 80 71 85 / 10 60 80 80 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...41 LONG TERM....RW AVIATION...41
Hazardous weather outlook, Apr 11, 9:05 PM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 905 PM EDT Sat Apr 11 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121330- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 905 PM EDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Rest of Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Severe thunderstorms including tornadoes are expected Sunday afternoon through early Monday morning. Damaging wind gusts and large hail are also likely. The storms should move out much of the area by sunrise and by midday Monday over areas south and east of Macon. Flash flooding will also be possible over North Georgia Sunday afternoon amd overnight. River levels may remain high through early next week. Otherwise, no hazardous weather is expected after Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Spotters should prepare for virtual activation Sunday afternoon and overnight. Please relay any reports of severe weather to the National Weather Service, amateur radio nets and other official sources while following all local, state and CDC guidelines.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 11:23 PM EDT | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 35 hr |
| Apr 12, 10:30 AM EDT | River Flood Warning | FFC | Dade | 48 hr |
| Apr 12, 6:48 PM EDT | River Flood Warning | FFC | Catoosa | 63 hr |
| Apr 12, 7:01 PM EDT | River Flood Warning | FFC | Chattooga | 40 hr |
| Apr 12, 7:20 PM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 40 min |
| Apr 12, 7:48 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd, Walker | 42 min |
| Apr 12, 7:54 PM EDT | Tornado Warning | FFC | Chattooga, Floyd, Walker | 36 min |
Nearby
Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.